Clinical Features of Drug Induced Movement Disorders

The Parkinson's-Reversing Breakthrough

Parkinson Disease Treaments

Get Instant Access

The most dramatic early side effect of neuroleptic therapy is an acute dystonic reaction, usually in the form of torticollis, oromandibular dystonia, or dystonic posturing of the limbs or trunk. Up to 10% of patients who take neuroleptic drugs develop these highly distressing symptoms, usually after only one or two doses, but this reaction is reported after as long as two weeks of therapy. This acute dystonic reaction is most often seen in young male patients and is dramatically reversed by intravenous or oral administration of benztropine or other anticholinergic agents.

Parkinsonism is seen in 20 to 40% of patients treated with DRBDs and usually occurs within the first three months of drug exposure; these symptoms are disturbingly common in long-term psychiatric care institutions. [Video Segment 22] Akathisia (an urge to move) and motor restlessness of the legs, manifested by continual shifting, tapping, crossing and uncrossing of the legs, and marching in place is seen in approximately 10% of patients during the early phase of neuroleptic administration. The mechanism of this paradoxical hyperactivity is unknown, but may be related to selective blockade of the mesocortical dopamine system rather than the nigrostriatal system. Tardive dyskinesia (TD) is a drug-induced movement disorder that persists beyond two to six months after discontinuation of an offending DRBD. The most common movement disorder seen in this condition is stereotypy. These movements are usually patterned and repetitive, such as chewing, lip smacking, rocking or thrusting movements of the trunk and pelvis, and shoulder shrugging (Stacy et al. 1993). Respiratory dyskinesia can produce grunting vocalizations, hyperventilation, and shortness of breath. Other tardive movement disorders include dystonia, akathisia, Parkinsonism, tremor, myoclonus, chorea, and tics (Stacy and Jankovic 1991, 1992a). Recognition of stereotypic movements and one other movement disorder in the adult population almost always suggests the diagnosis of TD, and the need to identify the offending medication. [Video Segment 23]

Neuroleptic malignant syndrome (NMS), which manifests as a severe form of rigidity, fever, and unresponsive-ness, is a potentially fatal idiosyncratic reaction to DRBD (Castillo et al. 1989). Patients should be monitored for auto-nomic stress, including temperature elevations, tachycardia, elevated creatine kinase (CK) levels, and mental stupor. Specific treatment must be individualized to each patient's presentation of symptoms and severity, but in general dantrolene, levodopa, and dopamine agonists have been useful in treating the signs of muscle rigidity and hyper-thermia (Fleischacker et al. 1990).

Catatonia is a neuropsychiatric syndrome characterized by a combination of psychosocial withdrawal and various movement disorders. The diagnosis of catatonia has not been standardized but instead relies on a spectrum of typical clinical features that combine an alteration of behavior with stereotypic movement disorders. Cardinal signs are immobility, mutism, and withdrawal with secondary features including staring, rigidity, posturing or grimacing, negativism, waxy flexibility (or catalepsy), echophenomenon, stereotypy, and verbigeration (Gelenberg 1976). [Video Segments 24-27] Malignant catatonia is generally characterized by the additional features of hyperthermia, auto-nomic instability, and rigidity often severe enough to lead to death through rhabdomyolysis, renal failure, and cardiovascular collapse (Mann et al. 1986). Many authors contend that neuroleptic malignant syndrome may represent an extreme end of a continuum of catatonic symptoms, but that careful history for timing of neuroleptic exposure may be helpful in separating these entities (Shill and Stacy 2000). Catatonia is most often seen with affective disorders. Medical conditions are increasingly becoming recognized as causes of a catatonic syndrome.

Pathologic substrate for catatonia is largely unknown. When it is produced by anatomical derangement, abnormalities are most often seen in the thalamus, subthalamus, and substantia nigra. From a biochemical standpoint, changes in dopamine and GABA have been pursued as potentially important in the pathogenesis of catatonia.

Evaluation for etiology of catatonia is outlined in our report and should include full psychiatric history, possible medication and drug exposure, metabolic work-up, cere-brospinal fluid for infectious etiologies, neuroimaging, and electroencephalography (Stacy 2003). Treatment is aimed at addressing any underlying medical conditions that may produce the syndrome and once this is done, directly treating the catatonia itself. Historically, treatment types have been varied, but more recent studies suggest excellent efficacy for both high-dose intravenous benzodiazepines and electroconvulsive therapy (ECT). The mechanism for action of ECT is unknown but it likely affects a variety of neuro-transmitter systems.

Was this article helpful?

0 0
Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb Can Have Amazing Benefits For Your Life And Success. Learn About Calming Down And Gain Power By Learning Ways To Become Peaceful And Create Amazing Results.

Get My Free Ebook


Post a comment